This is a real issue for me as well, since I am in school, and hold down a job on the weekends. I'm still working with my docs to find the right med for me & find a tolerable maintenance dose, but I've had a lot of trouble with sleepiness (partly from exhaserbated chronic sleep deprivation & partly from med side effects) during the day within the last month or two. It has been better since I switched from long acting meds to short acting meds, but it is still something I am struggling with. It's also hard for me, since right now, I'm taking one thing or another every 3hrs or so, and I hate to have to take meds all the time in front of people, as I don't really want to discuss it all with them. In fact, I have been at a major scientific conference the past several days & I have hardly taken any of my meds. Not because I didn't need them, I really did (I'm really paying for it tonight), but I have been surrounded by people constantly, which made me hesitant to take my meds (it hasn't been easy to escape, even for a few minutes). More importantly I hardly took them yesterday or today because I was afraid of being too sleepy of cloudy-headed, as I had to give a poster presentation today to multiple scientific professionals, many of whom are world experts in their fields. And when you are talking to someone who is THE authority in the field that you are working in, or a field that your work is related to, the last thing you want is not to be able to think clearly when they ask you questions about
your work. I decided that I would rather be safe & be in a lot of pain for a few hours, yet probably be able to think more clearly, than feel a little better, but make a poor impression on some very important people
I wish I had a good answer for you about
how to counteract some of the negative side effects of pain meds, but unfortunately, I don't. The best thing that I can think of is to talk to your doctor. Maybe you can try a different med that might give you less, or more manageable side effects. As for the upset stomach, do you eat anything before taking your meds? That might help to coat your stomach before hand, so that the meds aren't as harsh on it. Also, if you are taking anti-inflammatories, you might want to ask your doctor about
putting you on an antacid, like prilosec (which also has an otc version) or protonix, as that will help coat & protect your stomach as well. Many NSAIDs (those which are nonspecific COX inhibitors, or COX-1 inhibitors) are very harsh on your stomach long term. I know that I am very sensitive to them! I hope you can find some happy compromise!
Post Edited (skeye) : 1/5/2009 9:50:22 PM (GMT-7)